Montana, 2016

Funnel Cloud in Montana, September 21, 2016

September 21, 2016 · NWS GGW · 1 event in 1 county or zone

A large upper-level low pressure system moving through the Great Basin and central Rockies regions, directed multiple periods of moderate rainfall, low clouds and weak instability over portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A large upper-level low pressure system moving through the Great Basin and central Rockies regions, directed multiple periods of moderate rainfall, low clouds and weak instability over portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 21, 8:54 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 21, 8:54 AM MST, 4 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
954 AM MDT WED SEP 21 2016

.SHORT TERM...for northeast Montana...today through Fri...

Sent an update this morning to more accurately reflect current
radar reflectivity using the latest near and short term model
consensus. Plenty of moisture available in the atmosphere and many
if not all locations in NE Montana have received some measurable
precipitation through this morning. While rain is expected to
continue today, especially up toward the NE corner of our CWA, the
overall coverage is expected to be somewhat scattered through late
this afternoon. By tonight, models indicate that a more organized
band of rain will line up from south-central Montana toward
Glasgow.

BMickelson

Previous short term discussion: Upper trof dropping across the
Pacific Northwest with moisture streaming across northern
California and into Montana. Scattered showers continue over the
northern zones this morning before briefly ending as the upper low
drops south and flow changes orientation and the band of showers
redevelops to the southwest.

System begins to tap into the remains of TS Paine as it pushes
into northern Nevada later today with more widespread rain
spreading north. Various waves of rainfall expected across the
region as the system lifts toward eastern Montana by the weekend.

As the storm approaches, east winds will be increasing. Lake wind
advisory criteria is expected to be met for Thursday and Thursday
night.

Ebert

.LONG TERM...Fri night through Wed...
The latest forecast continues with an overall cool and wet
pattern for northeast Montana for Friday night into the first half
of the weekend. By the time all is said and done, widespread 1 to
3 inches of rainfall will likely occur across large portions of
the forecast area, although the precise locations where the
highest rainfall totals will occur is somewhat uncertain.

Model differences also continue, highlighting that uncertainty.
The 00z ECMWF shows a deepening surface low tracking into
northwest North Dakota by late Saturday (992 mb) and driving
abundant precipitation northward over eastern Montana persistently
through the period, though a subtle dry slot is depicted in some
of the area, particularly further west, before a final push of
rain moves over the area Saturday night and early Sunday as the
system departs. Meanwhile, the gfs is weaker with the track of the
surface low in NW ND on Saturday afternoon (around 1000 mb) and
presents a larger and more prolonged dry slot to portions of
northeast Montana before that final round moves into the area. A
blended model approach was taken for this forecast package, as
confidence does exist on the big picture - cool and wet at times
through early Sunday - even if uncertainty resides among the
finer details.

Monday through Wednesday...Models develop an upper level ridge
over the western U.S. extending into the state of Montana. This
will drive large scale subsidence and thus a drier weather
pattern. Associated height rises also suggest a warming trend
should ensue into the first half of next week.

Maliawco

&&

.AVIATION...

FLIGHT CATEGORY: IFR to VFR

SYNOPSIS: Periodic rain showers will continue at times today and
tonight with a flow of pacific moisture streaming across the area.

CIGS: should lower into MVFR most of the time with fuel loading
likely. IFR ceilings may be possible but should be brief.

VSBY: reductions are also possible in some of the steadier rain
showers that pass over terminal locations, but likely will not
pass much below 5 SM.

WINDS: northeast at 5 to 15 kts throughout the cycle.

Maliawco/GAH

&&

.HYDROLOGY...

Two separate sources of pacific moisture are expected to collide
over the western states region and direct very efficient rain
storms into the central/northern Rockies regions and the adjacent
northern high plains region over the next several days. Cooler
Pacific moisture by way of a large low pressure trough off the
Washington State coastline and warm tropical moisture by way of
Tropical Storm Paine off the Baja California coastline are
expected to combine over the Great Basin to generate a very
efficient atmosphere for moderate to heavy rainfall, especially
Wednesday night through Saturday night.

The latest model consensus shows generally good agreement and
recent persistence in bringing widespread accumulating rainfall to
all of northeast Montana through the remainder of the this week.
Latest estimates from WPC show a swath of 3-day totals in excess
of 2 inches with pockets of 3 inches of rainfall over our west and
northwest zones.

Area creeks and small streams are expected to rise quickly later
this week and may flow out of their banks. Low water crossings and
other flood prone areas could also easily be under water by this
weekend. Those planning outdoor activities or with other outdoor
interests would be wise to plan for a very wet period these next
several days and expect back-country roadways to become near
impassible due to gumbo/muddy conditions.

BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Sep 21, 2:33 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
333 AM MDT WED SEP 21 2016

MTZ016>027-059>062-220945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
333 AM MDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

INTERMITTENT RAINFALL IS EXPECTED TODAY ON THE LEADING EDGE OF A
STRONG STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOLER AND WET WEATHER WILL CONTINUE INTO THE WEEKEND. RAINFALL
TOTALS BY SATURDAY EVENING COULD BE UP TO 3 INCHES ACROSS PORTIONS
OF NORTHEAST MONTANA. SMALL STREAM FLOODING AND RISES ON AREA
RIVERS IS POSSIBLE BY LATE THIS WEEKEND INTO NEXT WEEK.

ALSO WINDS WILL BE INCREASING AS THE STORM APPROACHES NORTHEAST
MONTANA. WINDS WILL BE FROM THE EAST THROUGH FRIDAY THEN TURN TO
THE NORTH-NORTHWEST FOR THE WEEKEND. THESE WINDS MAY CREATE
HAZARDOUS BOATING CONDITIONS FOR AREA LAKES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 74 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Valley

When
September 21, 1:00 PM MST
Where
Valley County, 15 mi ESE of Opheim
Reported by
Public
Coordinates
48.767, -106.096

Public reported, via social media, a cold air funnel amid low clouds and scattered rain showers in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651739.